Alert archive / Georgia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 66, NWS Tallahassee, FL

March 17, 2016Lee County, Terrell County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 17, 2016, 6:42 PM EDT for Lee County, Terrell County, Georgia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2016, 6:42 PM EDT (22:42 UTC)
Expired
Mar 17, 2016, 7:09 PM EDT
In force
27 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lee County, GA, Terrell County, GA

The radar

The Ft Rucker radar (KEOX), 114 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2016-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2016-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2888 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

783 
WUUS52 KTAE 172242
SVRTAE
GAC177-273-172330-
/O.NEW.KTAE.SV.W.0066.160317T2242Z-160317T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
642 PM EDT THU MAR 17 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TERRELL COUNTY IN SOUTHWESTERN GEORGIA...
  NORTHWESTERN LEE COUNTY IN SOUTHWESTERN GEORGIA...

* UNTIL 730 PM EDT

* AT 642 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
  DAWSON...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SMITHVILLE...BRONWOOD...PARROTT...OAKVILLE...PLEASANT HILL AND OLIVERS
  MILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3187 8434 3192 8434 3191 8401 3181 8445
      3192 8452 3192 8445 3194 8444 3196 8444
TIME...MOT...LOC 2242Z 253DEG 24KT 3188 8440 

HAIL...1.00IN
WIND...60MPH
 
$$

15-HARRIGAN
2 follow-up statements
722 
WWUS52 KTAE 172253
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
653 PM EDT THU MAR 17 2016

GAC273-172303-
/O.CAN.KTAE.SV.W.0066.000000T0000Z-160317T2330Z/
TERRELL GA-
653 PM EDT THU MAR 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TERRELL COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3191 8401 3185 8427 3185 8428 3187 8430
      3187 8434 3192 8434
TIME...MOT...LOC 2253Z 254DEG 23KT 3189 8432 

$$

GAC177-172330-
/O.CON.KTAE.SV.W.0066.000000T0000Z-160317T2330Z/
LEE GA-
653 PM EDT THU MAR 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR NORTHWESTERN LEE COUNTY...

AT 653 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SMITHVILLE...OR
10 MILES NORTHEAST OF DAWSON...MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SMITHVILLE AND OLIVERS MILL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3191 8401 3185 8427 3185 8428 3187 8430
      3187 8434 3192 8434
TIME...MOT...LOC 2253Z 254DEG 23KT 3189 8432 

HAIL...1.00IN
WIND...60MPH
 
$$

15-HARRIGAN
201 
WWUS52 KTAE 172309
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
709 PM EDT THU MAR 17 2016

GAC177-172319-
/O.CAN.KTAE.SV.W.0066.000000T0000Z-160317T2330Z/
LEE GA-
709 PM EDT THU MAR 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LEE COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3191 8401 3185 8427 3185 8428 3187 8430
      3187 8434 3192 8434
TIME...MOT...LOC 2306Z 253DEG 24KT 3192 8420 

$$

15-HARRIGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:42 PM EDT, 3 hours earlier.

Area forecast discussion, Mar 17, 3:42 PM EDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
342 PM EDT THU MAR 17 2016

.Near Term [Through Tonight]...

The cold front has stalled just north of our area along a line from
Charleston to Montgomery to south Mississippi. This boundary, along
with dewpoints in the mid 60s will provide a good environment for
thunderstorms to form as impulses of energy move through overnight.
A few storms could be on the strong to severe side.  PoPs will be in
the 30 to 50% range overnight. Lows will upper 50s to lower 60s.

.Short Term [Friday Through Saturday Night]...

Stalled frontal boundary will remain draped across the area
through Saturday. Latest model runs place the front further north
keeping moist southerly flow and low level convergence across a
majority of the CWA through this event. Coupled that with a few
minor disturbances moving across the southeast CONUS and atop the
frontal boundary means a wet short term for our area. PWATs of
1.3+ inches will give us good rainfall amounts and no wonder the
latest model guidance and WPC guidance continues the upward trend.
Broadbrush 2-4 inch rainfall amounts are now expected with locally
higher amounts. Instability and shear progs over the past 24 hours
have increased as well so expect more thunderstorms through
Saturday. SPC has a marginal risk for severe thunderstorms across
our far western counties so will need to keep an eye out for
isolated severe storms through Friday.

Late Saturday and Saturday night another frontal system enters the
mix which will help push most of the rain eastward by the start of
the long term period. A cooler and drier airmass is expected
behind the next front being ushered in by high pressure sliding
into the southern Plains.

.Long Term [Sunday Through Thursday]...

Cooler and quiet conditions are on tap to begin the long term with
clearing skies Sunday leading to good radiational cooling Sunday
night and below normal temperatures through Tuesday. Overnight
lows Sunday and Monday nights will fall into the upper 30s with
highs Monday in the lower to middle 60s. As the high pressure
shifts to the east coast Tuesday, a return to southeast flow is
expected with a slow warmup. Temperatures will return to above
normal Wednesday and Thursday. The next system to impact the
region will be late Thursday as a strong storm system enters the
southern United States.

&&

.Aviation...
[Through 18Z Friday]

A stationary front is located just to the north of the area with
isolated showers and thunderstorms expected through the period.
MVFR conditions are possible with thunderstorms this afternoon and
evening. Fog is expected again tomorrow morning around sunrise and
visibilities will drop to IFR.

&&

.Marine...

Showers and thunderstorms will be abundant over the next 48 hours
as a stationary front will remain near the northern Gulf Coast
with moist onshore flow continuing. A few minor disturbances will
move across the southeast United States which will aid in
precipitation coverage. Another front will move through Saturday
night which will finally kick precipitation eastward. Strong north
winds are expected Saturday night through Sunday night behind the
frontal passage with advisory level conditions possible.
Conditions improve Monday and Tuesday as high pressure settles in
across the area.

&&

.Fire Weather...

Hazardous fire weather conditions are not expected over the next
several days.

&&

.Hydrology...

Latest model guidance continues to show a wide swath of 2-4 inch
rainfall amounts through Saturday night across the area with the
heaviest amounts across the I10 corridor as a stalled front will
remain through the first half of the weekend. Having the rainfall
spread out over several days will help mitigate flash flooding
concerns, but these totals are expected to cause some rises along
our area rivers, some of which may return to action stage or to
flood stage. The lower Choctawhatchee and Apalachicola basins are
currently the fullest and most likely to be impacted.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   62  79  63  78  53 /  50  70  70  70  50
Panama City   65  76  65  72  53 /  30  70  70  70  50
Dothan        59  75  61  73  47 /  50  80  70  70  30
Albany        58  74  59  73  48 /  50  70  70  70  40
Valdosta      61  75  61  77  54 /  50  70  70  70  50
Cross City    62  79  63  78  59 /  30  50  60  60  50
Apalachicola  65  74  66  74  55 /  30  60  60  70  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...WESTON
SHORT TERM...SCHOLL
LONG TERM...SCHOLL
AVIATION...WESTON
MARINE...SCHOLL
FIRE WEATHER...HARRIGAN
HYDROLOGY...MOORE/SCHOLL

In the hours before

Local storm report, Mar 17, 12:59 PM EDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1259 PM EDT THU MAR 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             FREEPORT                30.50N 86.14W
03/17/2016  E1.00 INCH       WALTON             FL   BROADCAST MEDIA

            QUARTER SIZE HAIL REPORTED IN FREEPORT.

&&

EWESTON
Local storm report, Mar 17, 4:20 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
420 PM EDT THU MAR 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     MABSON                  31.47N 85.56W
03/17/2016                   DALE               AL   EMERGENCY MNGR

            SEVERAL LARGE PINE TREES SNAPPED AND A POWERLINE DOWN.

&&

HARRIGAN
Local storm report, Mar 17, 4:59 PM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
459 PM EDT THU MAR 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             DALEVILLE               31.29N 85.73W
03/17/2016  E1.75 INCH       DALE               AL   BROADCAST MEDIA

&&

MCDERMOTT
Special weather statement, Mar 17, 5:27 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
527 PM EDT THU MAR 17 2016

GAZ121>123-172215-
CLAY GA-CALHOUN GA-RANDOLPH GA-
527 PM EDT THU MAR 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH COUNTY UNTIL 615 PM
EDT...

AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF CUTHBERT...MOVING NORTHEAST
AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CUTHBERT...SHELLMAN...COLEMAN...SHIVERS MILL...WADES...RANDOLPH CO A/P...
GOFFS MILL...PETERSON HILL...COLES...PACHITLA...WHITE HOUSE...CARNEGIE...
MARTINS CROSSROADS...FOUNTAIN BRIDGE AND BROOKSVILLE.

LAT...LON 3192 8461 3189 8460 3177 8460 3177 8456
      3176 8457 3171 8455 3169 8454 3160 8487
      3170 8496 3192 8466
TIME...MOT...LOC 2127Z 234DEG 19KT 3168 8485

15-HARRIGAN
Special weather statement, Mar 17, 5:30 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
430 PM CDT THU MAR 17 2016

ALZ067-172215-
HENRY AL-
430 PM CDT THU MAR 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HENRY COUNTY UNTIL 515
PM CDT...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BLUE SPRINGS STATE PARK...OR 10 MILES EAST OF
CLIO...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SCOTTSBORO CROSSROADS...DOUBLE BRIDGES...SCREAMER...COATES...EDWIN...
THOMAS MILL CREEK...OTHO AND LAWRENCEVILLE.

LAT...LON 3176 8513 3173 8512 3172 8513 3170 8513
      3169 8511 3167 8510 3161 8542 3171 8542
      3170 8522 3171 8521 3173 8521 3174 8520
      3176 8517 3177 8516
TIME...MOT...LOC 2130Z 243DEG 22KT 3166 8544

15-HARRIGAN
Special weather statement, Mar 17, 6:05 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
605 PM EDT THU MAR 17 2016

GAZ122-124-172245-
TERRELL GA-RANDOLPH GA-
605 PM EDT THU MAR 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TERRELL AND
SOUTHEASTERN RANDOLPH COUNTIES UNTIL 645 PM EDT...

AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SHELLMAN...OR 8 MILES EAST OF CUTHBERT...
MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DAWSON...SHELLMAN...PARROTT...DAWSON MUNICIPAL A/P...OAKVILLE...YEOMANS...
PACHITLA...GRAVES AND MARTINS CROSSROADS.

LAT...LON 3174 8437 3168 8467 3179 8474 3192 8451
      3192 8447
TIME...MOT...LOC 2205Z 247DEG 18KT 3175 8466

15-HARRIGAN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 4:27 PM EDTSevere Thunderstorm WarningTAEClay, Early, Quitman, Randolph38 min
Mar 17, 5:27 PM EDTSpecial Weather StatementTAERandolph48 min
Mar 17, 6:05 PM EDTSpecial Weather StatementTAETerrell40 min
Mar 17, 6:16 PM EDTSevere Thunderstorm WarningTAERandolph, Terrell29 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.